Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Primeness of twisted knots

Author: Kimihiko Motegi
Journal: Proc. Amer. Math. Soc. 119 (1993), 979-983
MSC: Primary 57M25
MathSciNet review: 1181171
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ V$ be a standardly embedded solid torus in $ {S^3}$ with a meridian-preferred longitude pair $ (\mu ,\lambda )$ and $ K$ a knot contained in $ V$. We assume that $ K$ is unknotted in $ {S^3}$. Let $ {f_n}$ be an orientation-preserving homeomorphism of $ V$ which sends $ \lambda $ to $ \lambda + n\mu $. Then we get a twisted knot $ {K_n} = {f_n}(K)$ in $ {S^3}$.

Primeness of twisted knots is discussed and we prove: A twisted knot $ {K_n}$ is prime if $ \vert n\vert > 5$. Moreover, $ {\{ {K_n}\} _{n \in Z}}$ contains at most five composite knots.

References [Enhancements On Off] (What's this?)

  • [1] C. McA. Gordon, Dehn surgery and satellite knots, Trans. Amer. Math. Soc. 275 (1983), 687-708. MR 682725 (84d:57003)
  • [2] -, When are tori created by Dehn surgery?, Conference Report for the International Conference on Knot Theory and Related Topics, 1990, pp. 18-19.
  • [3] -, Boundary slopes of punctured tori in $ 3$-manifolds (to appear).
  • [4] W. Jaco and P. Shalen, Seifert fibered spaces in $ 3$-manifolds, Mem. Amer. Math. Soc., no. 220, Amer. Math. Soc., Providence, RI, 1979. MR 539411 (81c:57010)
  • [5] K. Johannson, Homotopy equivalences of $ 3$-manifolds with boundaries, Lecture Notes in Math., vol. 761, Springer-Verlag, New York, 1979. MR 551744 (82c:57005)
  • [6] M. Kouno, K. Motegi, and T. Shibuya, Behavior of knots under twisting, Adv. Stud. Pure Math., vol. 20, Academic Press, Boston, MA, 1992. MR 1208309 (94e:57011)
  • [7] Y. Mathieu, Sur des noeuds qui ne sont pas déterminés par leur complément et problémes de cirurgie dans les variétés de dimension $ 3$, These, l'Université de Provence, 1990.
  • [8] K. Miyazaki, Conference Report for "Knot Theory and its Applications", 1991. (Japanese).
  • [9] J. Morgan and H. Bass, The Smith conjecture, Pure Appl. Math., Academic Press, New York, 1984. MR 758459 (86i:57002)
  • [10] K. Motegi and T. Shibuya, Are knots obtained from a plain pattern always prime?, preprint, 1991. MR 1189955 (93i:57009)
  • [11] M. Scharlemann and A. Thompson, Unknotting number, genus, and companion tori, Math. Ann. 280 (1988), 191-205. MR 929535 (89d:57008)
  • [12] A. Yasuhara, On slice knots in the complex projective plane, preprint, 1991. MR 1195083 (93k:57026)
  • [13] X. Zhang, Unknotting number one knots are prime: a new proof, Proc. Amer. Math. Soc. 113 (1991), 611-612. MR 1076582 (92a:57017)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57M25

Retrieve articles in all journals with MSC: 57M25

Additional Information

Keywords: Knot, twisting, primeness
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society